Weight gains from taking medicines

Many of us take over the counter medicines for headaches, toothaches, bad backs, etc. Most of these have no side effects. Prescription medicines, on the other hand, generally have some side effects. Restlessness, sleeplessness, irritability and changes in sexual appetite are some of the more common ones. Some medications may help your physical problem but also cause you to gain weight.

Whether the drug will make you want to eat more depends on what effect it has on your brain. If you are gaining weight without taking in extra calories or exercising less, your medications may be the reason why.

Types of Medications and their Potential Effects on Your Weight

Anabolic steroids:

These medications are designed to replace the natural hormone testosterone, promote muscle mass, shorten recovery time after exercise or muscle damage and increase the power of the muscles. A common side effect for women is weight gain.

Diabetes medications:

Some types of diabetes meds can cause weight gain. As your blood sugar becomes more stable, your body retains glucose, instead of losing it in your urine. This promotes weight gain. Sulfonylureas (glyburide and glipizide), meglitinides (Prandin), and insulin can cause weight gain.

The thiazolidinediones (glitazones), such as pioglitazone and rosiglitazone, promote fluid retention and make you gain weight. Metformin is similar to the glitazones. You won’t gain weight, but you might experience gas, bloating, or diarrhea. You can't take this drug if you have heart disease. Alpha-glucosidase inhibitors (such as acarbose and miglitol) don't cause weight gain, but can cause bloating or diarrhea.


We use these to treat depression, seizures, and sleep disorders. But some Selective Seretonin Reuptake Inhibitors (SSRIs), such as Prozac, Zoloft, and Paxil are associated with weight gain. Paxil has the biggest impact on weight gain. Studies showed an average weight gain over time of 15-20 pounds with Zoloft, Prozac, and Celexa.

The reason that SSRIs contribute to weight gain is not completely understood. Patients using SSRIs often report symptoms of hypoglycemia (weakness, dizziness, frequent hunger, and headaches) when they do not eat and they eat to eliminate these symptoms.

This eating adds extra calories and, eventually, extra weight. SSRIs are used to treat patients because the alternative drugs, tricyclic antidepressants and monoamine oxidase inhibitors, cause more weight gain, more anticholinergic symptoms, and more toxic adverse effects.

Some of these medications are essential and thus you will have to kick it into high gear in the exercise department in order to lose the weight. Others, if taken correctly in addition to a healthy diet, will not cause significant weight gain.

Always enquire as to the side effects of any medication before you take it.

Leave a Reply

Your email address will not be published. Required fields are marked *

Read the Comment Policy here

Weight Loss Tracker
Login Here to see your weight chart!